Skip to main content

Serum Sickness

Karen A. Hulbert, MD Reviewed 06/2018
 


BASICS

DESCRIPTION

  • A disorder resulting from antibody-antigen complexes (typically a protein and IgG/IgM) that are formed after exposure to a foreign antigen

  • An acute type III hypersensitivity reaction

    • W...

DIAGNOSIS

HISTORY

  • History of exposure to medication or serum in preceding 1 to 3 weeks

  • Absence of chronic constitutional symptoms

  • Common symptoms include:

    • Fever (>38.5°C)

    • Edema (especially facial)

    • Region...

TREATMENT

GENERAL MEASURES

  • Discontinue the offending agent.

  • Reticuloendothelial system removes immune complexes, leading to improvement in 48 to 72 hours.

  • Complete resolution of rash may take days to wee...

ONGOING CARE

FOLLOW-UP RECOMMENDATIONS

  • Bed rest during acute illness if severe arthralgia/myalgia

  • No indication for skin testing for β-lactam antibiotics because severe non–IgE-mediated reactions are dr...

REFERENCES

1
Alvares ML, Warrier I. Pneumococcal vaccine after IVIG treatment causing serum sickness. Paper presented at: 2010 Annual Meeting of the American College of Allergy, Asthma and Immunology; ...

ADDITIONAL READING

  • Bonds RS, Kelly BC. Severe serum sickness after H1N1 influenza vaccination. Am J Med Sci.  2013;345(5):412–413.

  • Hempel C, Martin C. Getting under the skin of adverse drug reacti...

CODES

ICD10

  • T80.69XA Other serum reaction due to other serum, initial encounter

  • T80.62XA Other serum reaction due to vaccination, initial encounter

  • T80.61XA Oth serum reaction due to admin blood/products...

CLINICAL PEARLS

  • Consider serum sickness when patients present with symptoms and recent exposure to a foreign antigen (particularly medications).

  • Cutaneous drug reactions are among the most commonly rep...

Subscribe to Access Full Content

Sign Up for a 10-Day Free Trial

Sign up for a 10-day FREE Trial now and receive full access to all content.

×